Background Adverse effects of antipsychotics and antidepressants are common and well known to prescribers. The fact that patients with HD may be more vulnerable to adverse effects and that dosage may need to be adjusted is also widely recognised. “Start low, go slow” is an important principle. There are only a few papers on adverse effects like malignant neuroleptic syndrome (MNS) or serotonin syndrome in advanced HD. In 2004 Gaasbeek et al published a paper “Drug-induced hyperthermia in Huntington's disease” (J Neurol 251:454–7) describing four patients with malignant hyperthermia in a skilled nursing facility (SNF) in Apeldoorn. During the past 2 years we provided 24 h medical care to 32 HD patients, four of whom showed adverse effects after changing the dose of their antipsychotic or antidepressant.
Case Histories We present age, gender, disease stage and medication prescribed to these four patients. Reasons for dosage change, adverse effects observed and laboratory test results will be summarised. Treatment was provided in our SNF, as hospital admission was no longer desired by patients and/or family members (advance directives). Course and outcome of these cases are described; two patients did not survive.
Conclusions Dosage changes (including lowering the dose) of antipsychotics/antidepressants may cause adverse effects in advanced HD. Nurses and physicians should be alert to symptoms like hyperthermia, mydriasis, failure to sleep, seizures, diarrhoea and agitation. Hospital admission, or treatment in the SNF with benzodiazepines, fluids and dopamine-agonists may influence survival and patient comfort.
- Huntington's disease
- adverse effect
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.